Hail, Washington
- When
- July 1, 2:25 PM CST
- Where
- Washington County, 0.51 mi NE of Dubois
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.225, -89.213
Even though an old outflow boundary was across southeast Missouri and the far southern portions of Illinois during the morning hours, the boundary dissipated, allowing 75+ dew points to surge north along the Mississippi River. As skies cleared the atmosphere was able to quickly destabilize.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Even though an old outflow boundary was across southeast Missouri and the far southern portions of Illinois during the morning hours, the boundary dissipated, allowing 75+ dew points to surge north along the Mississippi River. As skies cleared the atmosphere was able to quickly destabilize. Surface based CAPEs were in excess of 3000 J/kg with 40kts of 0 to 6km bulk shear. This combined with a shortwave trough that moved eastward across the region, produced strong to severe storms. There were numerous reports of damaging winds and some reports of large hail. There were three fatalities due to fallen trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 1, 1:23 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 223 PM CDT Sat Jul 1 2023 .SHORT TERM... (Through Late Sunday Night) Issued at 222 PM CDT Sat Jul 1 2023 Last nights thunderstorms that went over northern and central Missouri and central Illinois produced an outflow boundary that at 16Z was located across southeast Missouri and the far southern portions of Illinois. The outflow boundary has since dissipated, allowing 75+ dew points to surge north along the Mississippi River, keeping hot and humid conditions today along and south of the I-70 corridor. Clouds this morning covered much of the CWA and limited late morning destabilization. However, clearing has allowed for the atmosphere to quickly destabilize. Along the clearing boundary, there is a surface- based CAPE gradient with values in excess of 3000 J/kg, 40kts of 0- 6km bulk shear, and CIN quickly diminishing. An 18:30Z ACARS sounding at STL are showing surface based CAPE values nearing 3000 J/kg. To the west of us, ahead of a shortwave trough there is an area of increased vorticity advection along with an area of surface convergence that is traversing eastward. As this moves eastward, the area of surface convergence will interact with the instability and strong 0-6km bulk shear and will be more than enough to support strong and severe thunderstorms this afternoon into the evening. The main threats will be strong and damaging winds and large hail, however a few brief tornados cannot be ruled out. The location of the strong to severe thunderstorms will be along and south of the I- 70 corridor, including the St. Louis Metropolitan area where a CAPE gradient is located. Because of this increased chance for severe thunderstorms, a Severe Thunderstorm Watch is in effect until 9PM this evening. Overnight tonight, the shortwave trough and an upper low will make its way into the Mid-Mississippi River Valley. This will help finally push a surface low pressure system and its associated cold front through the area by the overnight hours. With sufficient lift from the cold front and increased upward vertical motion, there is another chance of showers and thunderstorms overnight into tomorrow morning. Instability overnight will be greatest in the southern portions of the CWA with guidance indicating over 1500 J/kg. With this instability and decent mid-level lapse rates, thunderstorms will have the potential to become strong to severe. Showers and thunderstorms are forecast to be out of the area by Sunday afternoon, leaving dry and cooler temperatures to close out the holiday weekend. MMG/Carney .LONG TERM... (Monday through Next Saturday) Issued at 222 PM CDT Sat Jul 1 2023 Briefly, in the medium range...Monday continues to look like it will have the least chance for precip out of the next 7 days. Short wave ridging builds over the Midwest ahead of another upstream short wave trough, and this should suppress convection across our forecast area. The aforementioned trough drifts east across the Mid Mississippi Valley on Tuesday, and though there isn't any obvious surface boundary/trigger, there will probably be enough lift to produce widely scattered showers and thunderstorms. Currently, CAPE/shear values are such that any storms that form will likely not be particularly strong/organized, but they could certainly rain on a few Independence Day Parades. Deterministic guidance is now showing a stronger/more robust short wave trough moving through the Midwest Wednesday/Thursday which forces a stronger and better defined cold front through our area during that time frame. However LREF cluster analysis still shows variance in timing and amplitude of the trough, and while the Wednesday/Thursday period still looks most likely for rain/thunderstorms confidence remains somewhat low on exactly when the rain will occur, and how strong storms will be/how much rain will fall. PoPs fall off to chance/slight chance behind the front on Friday/Saturday. Carney && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1247 PM CDT Sat Jul 1 2023 Thunderstorms remain the primary aviation concern at least through tonight. Scattered storms have already developed over southern Missouri and these storms will move northeast through the afternoon into east central Missouri and southwest Illinois. Wind gusts in excess of 50kts and 1 inch diameter or greater hail will be possible with these storms. Another area of scattered storms is expected to develop over western Missouri during the evening and move into central Missouri between 02-04Z. These storms are expected to move east through the late evening into the overnight hours across east central Missouri and southwest Illinois. Hail will be the primary threat from this second area of storms. Outside of the thunderstorms, an area of low MVFR ceilings is expected to overspread much of the area late tonight into Sunday morning as an upper level disturbance moves east across the Mississippi Valley. Ceilings should gradually rise from late Sunday morning into the afternoon. Carney && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 71 87 71 92 / 50 20 0 10 Quincy 68 83 66 89 / 30 40 5 10 Columbia 67 86 68 92 / 50 10 0 10 Jefferson City 68 89 68 94 / 50 10 0 10 Salem 70 85 66 90 / 60 40 5 10 Farmington 68 89 65 92 / 50 20 5 10 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 300 PM CDT Sat Jul 1 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-022000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 300 PM CDT Sat Jul 1 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Showers and thunderstorms are expected through the late evening and again overnight. Storms have the potential to be severe with strong and damaging winds in excess of 70 mph and hail in excess of 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible in a few areas through midday Sunday. Chances for thunderstorms will return Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. MMG/Carney
Preliminary Local Storm Report
National Weather Service St Louis MO
1012 AM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM Tstm Wnd Dmg 2 SW Johannisburg 38.36N 89.68W
06/30/2023 Washington IL Public
Heavily-damaged outbuildings and barns.
&&
MRBThe Evansville,IN radar (KVWX), 130 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
10 thunderstorm wind, 3 hail. Local standard time, as filed.
Widespread wind damage across Madison County. Numerous trees, tree limbs and power lines were blown down. A couple of power poles were snapped off as well. In Madison, a small market sustained moderate roof damage. In Collinsville, the false roof of a building that covered up the A/C units was blown off and tossed onto Route 66 below. Also, a nearby Catholic school gymnasium sustained moderate roof damage. The tree damage was reported in Madison, Granite City, Roxana, Collinsville, Edwardsville, Glen Carbon, Maryville, Troy and Marine.
Thunderstorm winds blew down several large trees near the intersection of Lodi Road and Illinois Route 109. Further east some power lines were blown down along Crystal Lake Road just west of Range Line Road.
Thunderstorm winds blew down several trees just southeast of Columbia.
Thunderstorm winds snapped a two foot diameter tree off near the base.
Thunderstorm winds blew down several large tree limbs in Breese.
Thunderstorm winds caused major damage to the roof of the historic Mary's River Covered Bridge, about 2 miles southwest of Bremen. Also, a barn was destroyed about two miles south of Blair.
Thunderstorm winds blew down several trees, as well as numerous tree limbs around town.
Thunderstorm winds blew down several large trees around town, as well as numerous tree limbs.
Thunderstorm winds blew down numerous tree limbs in East St. Louis and in the vicinity of Our Lady of the Snows Shrine.
Thunderstorm winds blew down several large trees and numerous tree limbs in the Maryville area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120092, 1125231, 1125244, 1125250, 1125254, 1125255, 1125252, 1125261, 1125236, 1125263, 1125266, 1125301, 1125302.